Tardive dyskinesia causes a person to repeat the same movement over
and over without being able to stop. This problem is caused by taking
neuroleptic or antipsychotic medicines—used for mental health, nerve, and
stomach problems—over a long period of time.
Symptoms are usually mild. The most common ones include sticking
out the tongue, smacking the lips, or grimacing. These symptoms often go away
after the medicines are reduced or changed.
Tardive dyskinesia is more common in adults who have been on higher
doses of these medicines for a longer time. But this problem can develop in
anyone taking these medicines.
Sarah Marshall, MD - Family Medicine & Lisa S. Weinstock, MD - Psychiatry
How this information was developed to help you make better health decisions.
The Health Encyclopedia contains general health information. Not all treatments or services described are covered benefits for Kaiser Permanente members or offered as services by Kaiser Permanente. For a list of covered benefits, please refer to your Evidence of Coverage or Summary Plan Description. For recommended treatments, please consult with your health care provider.